Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 40, NWS Aberdeen, SD

May 26, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2012, 9:59 PM CDT for 4 counties in South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2012, 9:59 PM CDT (02:59 UTC)
Expired
May 26, 2012, 10:45 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hand County, SD, Hughes County, SD, Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS53 KABR 270259
SVRABR
SDC059-065-069-119-270345-
/O.NEW.KABR.SV.W.0040.120527T0259Z-120527T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT SAT MAY 26 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  EASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1045 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES EAST OF BLUNT...OR 18 MILES SOUTHEAST OF ONIDA...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARROLD AROUND 1005 PM CDT...
  HOLABIRD AROUND 1015 PM CDT...
  HIGHMORE AROUND 1025 PM CDT...

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 252 AND 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4489 9968 4453 9918 4431 9972 4454 10000
TIME...MOT...LOC 0259Z 228DEG 28KT 4453 9982
WIND...HAIL 60MPH 1.50IN

$$
DORN
1 follow-up statement
225 
WWUS53 KABR 270328
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1028 PM CDT SAT MAY 26 2012

SDC059-065-270338-
/O.CAN.KABR.SV.W.0040.000000T0000Z-120527T0345Z/
HUGHES SD-HAND SD-
1028 PM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HAND AND
NORTHEASTERN HUGHES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4489 9968 4462 9932 4453 9961 4470 9983
TIME...MOT...LOC 0328Z 228DEG 28KT 4471 9964

$$

SDC069-119-270345-
/O.CON.KABR.SV.W.0040.000000T0000Z-120527T0345Z/
SULLY SD-HYDE SD-
1028 PM CDT SAT MAY 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN HYDE
AND NORTHEASTERN SULLY COUNTIES UNTIL 1045 PM CDT...

AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
MILES NORTH OF HOLABIRD...OR 16 MILES NORTHWEST OF HIGHMORE...MOVING
NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN SULLY AND NORTHERN HYDE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4489 9968 4462 9932 4453 9961 4470 9983
TIME...MOT...LOC 0328Z 228DEG 28KT 4471 9964
WIND...HAIL 60MPH 1.50IN

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:11 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 26, 8:11 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SAT MAY 26 2012

.UPDATE...
STILL CLOSELY MONITORING A NORTHWARD ADVANCING SURFACE WARM
FRONT. AT 00Z...THE FRONT WAS ANALYZED BACK IN WESTERN NEBRASKA
BETWEEN SYDNEY AND SCOTTSBLUFF EXTENDING EAST AND NORTH TO JUST
SOUTH OF THEDFORD UP AND OVER TO YANKTON SOUTH DAKOTA. THE FRONT
HAS SLOWED SOME OVER THE PAST COUPLE OF HOURS...BUT IS STILL
FORECAST TO WORK THROUGH THE CWA OVER NIGHT TONIGHT. IT APPEARS
THAT ANY PRIOR POTENTIAL FOR TORNADOES ACROSS THE FAR SOUTHWESTERN
ZONES /I-90 CORRIDOR SOUTH/ IS DIMINISHING QUICKLY WITH THE END OF
DAYTIME HEATING/MIXING. THE WARM FRONT IS STILL EXPECTED TO BE
WORKING UP INTO THE SOUTHWESTERN ZONES BY 06Z. EARLIER
SURFACE-BASED CONVECTION HAS PUSHED NORTH PASSED THE SURFACE WARM
FRONT AND HAS BECOME ELEVATED IN NATURE CONTINUING TO PUSH NORTH
ACROSS SOUTH CENTRAL SOUTH DAKOTA. IT APPEARS THAT ADDITIONAL
THUNDERSTORMS MAY BE TRYING TO FIRE RIGHT ALONG THE SURFACE WARM
FRONT ACROSS SERN SOUTH DAKOTA AT THIS TIME AS WELL. STILL PLENTY
OF INSTABILITY /BOTH SURFACE-BASED AND ALOFT NORTH OF THE WARM
FRONT/ AND GOOD EFFECTIVE LAYER SHEAR FOR SUPERCELLS CONTAINING A
LARGE HAIL THREAT OVERNIGHT TONIGHT. THE LATEST RAP/RUC MODEL
OUTPUT STILL SHOWS A RATHER STRONG LOW LEVEL JET DEVELOPING LATER
TONIGHT AFTER 03Z ACROSS THIS CWA ALONG AND NORTH OF THE WARM
FRONT WHICH WHEN COMBINED WITH THE LARGE SCALE ASCENT THAT WILL BE
AROUND LATER TONIGHT FROM S/WS MOVING UP OUT OF NEBRASKA AND
KANSAS WILL CREATE A FAVORABLE ENVIRONMENT FOR ELEVATED
THUNDERSTORMS /SOME STRONG TO SEVERE/.

00Z KABR RAOB DATA REVEALS A NOTEWORTHY ELEVATED INSTABILITY LAYER
OFF THE TOP OF THE 5K FT DEEP LOW STRATUS LAYER IN PLACE OVER THE
CWA. PARCELS LAUNCHED FROM 800HPA ARE FREE TO CONVECT TO THE
TROPOPAUSE WITH INTERACTIVE SKEW-T DATA SUGGESTING OVER 1300J/KG
OF ELEVATED CAPE IS CURRENTLY AVAILABLE. WILL WAIT FOR THE LOW
LEVEL JET AND LARGE SCALE ASCENT TO OVERSPREAD THE CWA.

SEE UPDATED AVIATION DISCUSSION BELOW FOR 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES THROUGHOUT
THE WEEKEND.

AS OF 19Z...MUCH OF THE NORTHERN PLAINS IN LOCKED UNDER LOW/MID
LEVEL CLOUDINESS WHICH HAS RESULTED IN A SLOW WARMING TREND.
HOWEVER FURTHER SOUTH ACROSS MUCH OF NEBRASKA...MOSTLY CLEAR SKIES
HAVE DEVELOPED WITH TEMPERATURES EASILY CLIMBING INTO THE LOWER
90S SOUTH OF A WARM FRONT. DRIER AIR IS BEGINNING TO PUSH OFF THE
FRONT RANGE OF THE ROCKIES AND INTO THE CENTRAL PLAINS WHERE DEW
POINTS HAVE BEEN DROPPING INTO THE 40S. NORTH AND EAST OF THE DRY
AIR...CU IS DEVELOPING. WOULD EXCEPT CONVECTION TO DEVELOP WITHIN
THE NEXT FEW HOURS OVER EASTERN NEBRASKA AND WESTERN IOWA WHERE
DEW POINTS HAVE CLIMBED INTO THE LOWER 70S. THIS CONVECTION COULD
LIMIT OUR OVERALL SEVERE POTENTIAL UNTIL LATER TONIGHT WHEN A
STRONGER SHORT WAVE TROF ROTATES ACROSS THE NORTHERN PLAINS. A
HEALTHY LLJ DEVELOPS AND INTENSIFY ACROSS SOUTH CENTRAL SOUTH
DAKOTA BEGINNING AT 0Z...WITH THE STRONGEST CORE HAPPENING AROUND
9Z. THE QUESTION STILL REMAINS WHETHER OR NOT THE LLJ CAN OVERCOME
A STRONG CAP WITH H7 TEMPERATURES WARMING TO AROUND +12 TO +14C.
AT THIS TIME IT APPEARS AS THOUGH THE LLJ PRECEDES THE CAP BY
THREE HOURS. LUCKILY THE STRONGEST INSTABILITY IS LOCATED TO THE
EAST OF THE LLJ. THE POSSIBLE SCENARIO FOR TONIGHT COULD BE WHERE
THE WESTERN CWA SEES STRONG TO SEVERE STORMS WITH DAMAGING WINDS
BEING THE MAIN THREAT DUE TO A 60+ LLJ. THE EASTER CWA COULD ALSO
SEE STRONG TO SEVERE STORMS AS THE WARM FRONT/GREATEST INSTABILITY
AXIS MOVES NORTHWARD. EXCELLENT SHEAR WOULD RESULT IN LARGE HAIL
BEING THE MAIN THREAT. IT SEEMS HIGHLY LIKELY THAT MOST OF THE
CONVECTION WILL BE NORTH OF THE CWA BY 12Z SUNDAY.

BY SUNDAY AFTERNOON...THE SURFACE LOW PRESSURE SHOULD BE LOCATED
OVER EASTERN ND WITH A TRAILING COLD FRONT/DRY LINE DRAPED ACROSS
THE EASTERN SD. THIS COLD FRONT WILL INTERACT WITH STRONG
INSTABILITY AND WEAK SURFACE CONVERGENCE TO RESULT IN RAPID
DEVELOPMENT OF CONVECTION. BELIEVE THE EXTREME EASTERN CWA COULD
SEE A SEVERE STORM OR TWO BETWEEN 21Z AND 0Z.

MONDAY WILL DRY AND COLD WITH HIGHS IN THE 60S EXPECTED. SOME
MODELS SUGGEST THE WEST TO NW WINDS DURING THE AFTERNOON MAY REACH
ADVISORY LEVELS.

.LONG TERM...TUESDAY THROUGH SATURDAY

AN UPPER LEVEL TROF WILL LINGER OVER THE NORTHERN PLAINS AT THE
START OF THE PERIOD EVEN AS HIGH PRESSURE SETTLES IN AT THE
SURFACE. THESE FEATURES REMAIN IN PLACE THROUGH THE WORK WEEK WITH
A SERIES OF SHORTWAVES MOVING THROUGH THE UPPER FLOW. WHAT THIS
MEANS IS AN ON AND OFF CHANCE OF SCATTERED SHOWERS THROUGH THE
WEEK. EVEN THOUGH SKY COVER IS CURRENTLY LIMITED IN THE
GRIDS...WOULD NOT BE SURPRISED IF SOME STRATUS DEVELOPED DURING
THE PERIOD EITHER. BY SATURDAY THE REGION MIGHT SEE A CHANGE FOR
WARMER WEATHER WITH A BUILDING UPPER RIDGE THAT WILL LET TEMPS
CLIMB TO AROUND NORMAL...UPPER 70S/LOWER 80S...FOR EARLY JUNE.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

DRIZZLE AND SPOTTY RAIN SHOWERS WILL CONTINUE ACROSS THE AREA
THROUGH EARLY THIS EVENING WHILE SYNOPTIC SCALE LIFT REMAINS AT A
PREMIUM AND 20 TO 35 KNOTS OF EASTERLY WIND CONTINUE WITHIN/ACROSS
THE TOP OF THE STRATUS CLOUD LAYER. CIGS ARE EXPECTED TO REMAIN
MVFR/IFR OVERNIGHT UNTIL A WARM FRONT PUSHES THROUGH THE REGION
/TIMING-WISE GENERALLY BETWEEN 06Z AND 12Z/.

THE OVERNIGHT FORECAST CONTINUES TO BE A COIN TOSS FOR
TIMING/COVERAGE OF EXPECTED THUNDERSTORMS ACROSS THE CWA. BY AND
LARGE...ELEVATED THUNDERSTORMS CAPABLE OF LARGE HAIL ARE EXPECTED
TO DEVELOP BY 03Z TONIGHT OVER THE FORECAST AREA...WITH
KPIR...KABR AND KATY IN LINE TO POTENTIALLY EXPERIENCE ONE OF
THESE STRONG STORMS...MAINLY BETWEEN 03Z AND 09Z TONIGHT. KMBG
COULD ALSO SEE A FEW STORMS AS WELL...BUT THE BETTER CHANCES
REMAIN EAST OF KMBG. STORMS HAVE YET TO DEVELOP OVER THIS FORECAST
AREA...SO IT IS A BIT DIFFICULT TO BE FIRM WITH TIMING/LOCATION OF
TS MENTION AT TAF SITES.

BY 15Z SUNDAY...DRY VFR FLYING WEATHER IS EXPECTED TO RETURN TO
ALL FOUR TERMINALS ON BREEZY TO WINDY SOUTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SD
LONG TERM...WISE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 4:44 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT SAT MAY 26 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
444 AM CDT SAT MAY 26 2012 /344 AM MDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY. SOME
STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREAT...HOWEVER A SMALL POTENTIAL FOR TORNADIC DEVELOPMENT
EXISTS THIS AFTERNOON AND EVENING. STORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG...POSSIBLY SEVERE STORMS...MAY OCCUR IN THE EARLY MORNING
HOURS ON SUNDAY. DRIER AIR QUICKLY MOVES INTO THE REGION SUNDAY
AFTERNOON. ANOTHER CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
EXISTS ACROSS EASTERN SOUTH DAKOTA ALONG A COLD FRONT LATE SUNDAY
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:58 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully30 min
May 26, 10:39 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall66 min
May 26, 10:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully62 min
May 26, 10:54 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson51 min
May 26, 11:20 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts25 min
May 26, 11:31 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink44 min
May 26, 11:43 PM CDTSevere Thunderstorm WarningABRBrown, Marshall32 min
May 27, 12:28 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.